Oxycodone/ibuprofen (By mouth)
Ibuprofen (eye-bue-PROE-fen), Oxycodone Hydrochloride (ox-i-KOE-done hye-droe-KLOR-ide)
Treats moderate to severe pain. This medicine is a combination of a narcotic pain reliever and a non-steroidal anti-inflammatory drug (NSAID).
There may be other brand names for this medicine.
When This Medicine Should Not Be Used
You should not use this medicine if you have had an allergic reaction to ibuprofen, oxycodone, or to other pain medicines such as aspirin, Aleve®, Celebrex®, Darvon®, Motrin®, Percocet®, or Vicodin®. You should not use this medicine if you have severe asthma or breathing problems, or if you have an intestinal disorder called paralytic ileus. Do not use this medicine right before or right after having coronary artery bypass graft (CABG), a type of heart surgery.
How to Use This Medicine
- This medicine should come with a Medication Guide. Read and follow these instructions carefully. Ask your doctor or pharmacist if you have any questions. Ask your pharmacist for the Medication Guide if you do not have one.
- Your doctor will tell you how much of this medicine to use and how often. Do not use more medicine or use it more often than your doctor tells you to.
- Do not use this medicine for longer than 7 days unless your doctor tells you to.
- Drink plenty of fluids to help avoid constipation.
If a dose is missed:
- If you miss a dose or forget to use your medicine, use it as soon as you can. If it is almost time for your next dose, wait until then to use the medicine and skip the missed dose. Do not use extra medicine to make up for a missed dose.
How to Store and Dispose of This Medicine
- Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light.
- Ask your pharmacist, doctor, or health caregiver about the best way to dispose of any outdated medicine or medicine no longer needed.
- Keep all medicine away from children and never share your medicine with anyone.
Drugs and Foods to Avoid
Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.
- There are many other drugs that can interact with oxycodone or ibuprofen. Make sure your doctor knows about all other medicines you are using.
- Tell your doctor if you are also using dicyclomine (Bentyl®), glycopyrrolate (Robinul®), oxybutynin (Ditropan®), ipratropium (Atrovent®), orphenadrine (Flexor®, Norflex®), scopolamine (Transderm-Scop®), tolterodine (Detrol®), or trospium (Sanctura®). Make sure your doctor knows if you use a blood thinner such as warfarin (Coumadin®), or a steroid such as cortisone, dexamethasone, hydrocortisone, methylprednisolone, prednisolone, prednisone, or Orapred®. Tell your doctor if you have used an MAO inhibitor such as Eldepryl®, Marplan®, Nardil®, or Parnate® within the past 14 days.
- Make sure your doctor knows if you also use lithium, methotrexate (Folex®, Trexall®), or a diuretic ("water pill") such as furosemide, hydrochlorothiazide (HCTZ), torsemide, Demadex®, or Lasix®. Tell your doctor if you use blood pressure medicine such as captopril, enalapril, lisinopril, Accupril®, Lotrel®, Prinivil®, or Zestril®.
- Do not use any other NSAID medicine unless your doctor says it is okay. Some other names are aspirin, diclofenac, ibuprofen, naproxen, Advil®, Aleve®, Celebrex®, Ecotrin®, Motrin®, or Voltaren®.
- Tell your doctor if you are using any medicines that make you sleepy. These include sleeping pills, cold and allergy medicine, narcotic pain relievers, and sedatives.
- Do not drink alcohol while you are using this medicine.
Warnings While Using This Medicine
- Make sure your doctor knows if you are pregnant or breast feeding. Do not use this medicine during late pregnancy or while you are breast feeding, unless your doctor tells you to.
- Tell your doctor if you have ever had seizures or a head injury. Your doctor should also know if you smoke or drink alcohol. Make sure your doctor knows if you have kidney disease, liver disease, lung disease, lupus, pancreatitis, Addison's disease, underactive thyroid, or a bleeding disorder. Tell your doctor if you have high blood pressure, congestive heart failure (CHF), or other heart or circulation problems.
- This medicine may raise your risk of having a heart attack or stroke. This is more likely in people who already have heart disease. People who use this medicine for a long time might also have a higher risk.
- Make sure your doctor knows if you have stomach or intestinal disorders, or if you have ever had an ulcer or gastric bleeding. Tell your doctor if you have a bladder obstruction or a prostate disorder. This medicine might cause bleeding in your stomach or intestines. This is more likely if you have had a stomach ulcer in the past, if you smoke or drink alcohol regularly, if you are over 60 years old, if you are in poor health, or if you are using certain other medicines (a steroid or a blood thinner).
- This medicine may make you dizzy or drowsy. Avoid driving, using machines, or doing anything else that could be dangerous if you are not alert. Older adults may be more sensitive to the effects of this medicine.
- Using too much of this medicine can cause death. Symptoms of an overdose include: Extreme weakness or fainting, shallow breathing, slow heartbeat, stomach pain, nausea or vomiting, and cold, clammy skin.
- This medicine may be habit-forming. If you feel that the medicine is not working as well, do not use more than your prescribed dose. Call your doctor for instructions.
- This medicine may cause constipation. This is more common if you use it for a long time. Ask your doctor if you should also use a laxative to prevent and treat constipation.
Possible Side Effects While Using This Medicine
Call your doctor right away if you notice any of these side effects:
- Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing
- Bloody or black, tarry stools.
- Change in how much or how often you urinate.
- Chest pain, shortness of breath, or coughing up blood.
- Dark-colored urine or pale stools.
- Fast heartbeat, warmth or redness in your face or neck.
- Fever, chills, sore throat.
- Light-headedness or fainting.
- Nausea, vomiting, loss of appetite, pain in your upper stomach.
- Numbness or weakness in your arm or leg, or on one side of your body.
- Pain in your lower leg (calf).
- Problems with vision, speech, or walking.
- Severe stomach pain.
- Shallow breathing.
- Shortness of breath, cold sweat, and bluish-colored skin.
- Sudden or severe headache.
- Swelling in your hands, ankles, or feet.
- Unusual bleeding, bruising, or weakness.
- Vomiting blood or something that looks like coffee grounds.
- Yellowing of your skin or the whites of your eyes.
If you notice these less serious side effects, talk with your doctor:
- Constipation, diarrhea, or gas.
- Dry mouth or unusual taste in your mouth.
- Headache, nervousness, anxiety.
- Increased sweating.
- Mild nausea, vomiting, upset stomach, or stomach pain.
- Mild skin itching.
- Problems with vision.
If you notice other side effects that you think are caused by this medicine, tell your doctor
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088
- Last Reviewed on 06/12/2013
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
This page was last updated: June 18, 2013